Dr David Nicholl, a neurologist at Sandwell and West Birmingham NHS trust, also called the problem an epidemic in a recent TikTok video, entitled “Line of NO Duty #NitrousOxide”.
“We’re seeing dozens of young people coming into hospital because they’re off their legs; some of them have life-changing neurological injuries,” he tells viewers, adding: “To patients I would say, really this stuff is dangerous, years ago this was a neurological rarity… now I’m seeing cases every week.”
He touches on this surge possibly being linked to the cost of nitrous oxide going down in price in the last 12 months, from £50 for a canister to £25, making it a much cheaper high than some other festival favourites. He reminds viewers that though the tools used to take laughing gas are legal, it is only legal as part of its intended purpose with catering companies, it becomes illegal when it is sold for recreational purposes.
What actually is nitrous oxide and how is it harmful?
Nitrous oxide slows down your brain and your body’s responses, and the effects of the drug varies depending on how much has been inhaled. Taking nitrous oxide can cause feelings of euphoria, relaxation and calmness, as well as fits of laughter – hence the name – and sound distortions and hallucinations, often for only a few minutes.
However inhaling the gas too much or too often can cause severe headaches, dizziness, nauseas and intense feelings of paranoia, according to drugs support site Talk to Frank. And, as doctors are now warning, it can result in long-term nerve damage and other neurological problems by inactivating the vitamin B12.
“B12 is crucial in the production of myelin, which is the fatty sheath around nerves in your body,” said Dr Trevor Pickersgill, a consultant neurologist at Cardiff and Vale University Health Board. When B12 is inactivated by nitrous oxide, myelin is no longer kept in good repair. “That causes spinal cord damage, which can be irreversible if untreated,” said Pickersgill.
And one study carried out by researchers in Strasbourg reported that five patients were admitted to a tertiary care centre between April 2020 and February 2021 with rapidly progressive neurological symptoms after using nitrous oxide.
Harry Sumnall, a professor in substance use at Liverpool John Moores University, said there was a lack of hard data on the prevalence of serious problems resulting from nitrous oxide use in the UK.
While Sumnall said that even a relatively small rise in cases from a low baseline was of concern to neurologists, he said the people most at risk of significant complications were those exposed to high quantities of the gas.
“Just to put it into perspective, [there are] more than 600,000 users in the UK, and most people if they are using it are going to be using it a few times a year, at really low levels of risk,” he said.
What should I do if I’m worried about my nitrous oxide intake?
“Laughing gas competes for oxygen in our red blood cells. We need oxygen to provide energy for our whole body, so any loss of oxygen level here will lead to damage across the body,” Dr Gareth Nye, a lecturer at Chester Medical School, explains.
“Clear signs users should be looking out for following long term use include memory loss (which may not be picked up themselves) or numbness in fingers and toes,” he says. “These come from the brain and peripheral tissues lacking oxygen.”
Mood disorders are also common place following long term use, Dr Nye warns: “Any changes in your body that fits these criteria should be checked over by a medical professional as soon as possible.”
He also urges people not to feel anxious about approaching a medical professional regarding use of the drug, as “doctors have a duty of care and patient confidentiality to uphold”: “The problems with ignoring these signs are long term numbness and tissue death in the peripheral parts of the body such as hands and feet and eventually long term loss of brain tissue itself which can lead to changes in personality, movement, speech.”
“Thankfully,” he concludes. “There doesn’t seem to be any addictive aspects to the drug so giving it up should be straight forward.”